Does Bupropion make you smell bad? (+what to do)
In this article, we will discuss the potential changes in body odour from the use of bupropion, an antidepressant medication also used for smoking cessation. We will also go over other possible causes of body odour and what to do about it.
Does bupropion make you smell bad?
Bupropion does not change your body odour or make you smell bad. There are no reports of buproprion changing the smell of the user. However, it does have a known side effect of increased sweating, which can make you smell bad. Most antidepressants (and other classes of drugs) can increase sweat production and consequently may cause bad body odour due to sweat (1,2).
The change in smell can be subtle and does not mean that you need to change your medication. Not every Bupropion user will experience a change in their smell because of the side effect of sweating, since it is not a very common side effect and it can not happen to you.
Other factors that can alter your body odour
Body odour can happen from many causes, the main one being the interaction of sweat with bacteria on your skin, where the bacteria breaks down fatty acids and proteins in the sweat, producing a bad odour.
However, there are other factors that may cause a person to have bad body odour. Some of them are:
Some foods and beverages can influence the smell of a person, such as garlic, onions and spices, caffeine and alcohol.
- Medical conditions
Several medical conditions can increase your sweating and cause bad body odour. Some examples are hormonal changes, diabetes, kidney disease, liver disease, phenylketonuria, hyperhidrosis, and digestive disorders, among others.
- Stress and/or anxiety
Both conditions can lead to increased sweating and consequent body odour.
- Poor personal hygiene
Infrequent showering and washing of your clothes, especially when the weather is hot and humid, leads to the accumulation of sweat and bacteria in the skin, which will lead to bad body odour.
How to manage body odour while using bupropion?
The main thing to do is discuss the problem with your prescriber. With their help, you can evaluate whether to reduce the dosage or maybe even change your medication. However, other antidepressant medications can also cause increased sweating, so the problem may persist.
Another possibility is to see a dermatologist for guidance and prescriptions on treatments for body odour.
Sometimes nothing you do changes the smell. It is important then to weigh the pros and cons of continuing on this medication with your prescriber. Do not interrupt the use by yourself!
Tips to reduce body odour
There are many things that you can do to reduce bad body odour. The more you combine, the better. Here are a few:
- Improve your hygiene
Take a daily shower with soap and water to remove the sweat, the odours and the bacteria. An antibacterial soap can also help a lot. Some areas require special attention: underarms, genital areas and feet.
- Antiperspirant or deodorant
They help reduce sweating or neutralize odour. Whichever you prefer can help a lot. Use generously.
- Keep your skin dry
Moisture is the perfect environment for bacteria that cause bad body odour. Therefore, dry yourself well after showering, and after sweating try to clean yourself as soon as possible, or use a towel or antiperspirant clothes to keep yourself dry.
Wash your clothes regularly, especially undergarments. Let them dry completely before using. Always use antiperspirant or deodorant before putting on a clean change of clothes. Also, change your clothes regularly, and use breathable fabrics, preferentially loose fitting.
- Manage stress
Practice stress-reduction techniques to reduce your stress and consequent sweating, such as meditation, deep breathing exercises, or yoga.
When to consult a healthcare professional?
Whenever you have any side effects from using bupropion, you should report them to your prescriber and consult them. It is especially important to report when those side effects are strong enough to disturb or even prevent you from doing your routine activities.
You should report everything that you feel or happens to you when using the medication. Something may appear innocuous to you, but be relevant to the healthcare provider who is treating you.
However, it is not necessary to see them more frequently than scheduled unless the side effect is severely impacting your quality of life.
In this article, we have answered the question “Does bupropion make you smell bad?” and other questions, like how to deal with odour-related effects and the importance of consulting with the prescriber before making any changes in your treatment.
Was this helpful?
Cheshire WP, Fealey RD. Drug-induced hyperhidrosis and hypohidrosis: incidence, prevention and management. Drug Saf. 2008;31(2):109-26. doi: 10.2165/00002018-200831020-00002. PMID: 18217788.
Marcy TR, Britton ML. Antidepressant-induced sweating. Ann Pharmacother. 2005 Apr;39(4):748-52. doi: 10.1345/aph.1E564. Epub 2005 Feb 22. PMID: 15728327.
Wilkes S. Bupropion. Drugs Today (Barc). 2006 Oct;42(10):671-81. doi: 10.1358/dot.2006.42.10.1025701. PMID: 17136226.